Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 45, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2014, 5:37 PM MST for Cochise County, Arizona. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2014, 5:37 PM MST (00:37 UTC)
- Expired
- Jul 30, 2014, 6:15 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:44 PM MST | TSTM WND DMG | 5 N Douglas, AZ | LARGE TREE LIMBS GREATER THAN 2 INCHES IN DIAMETER DOWN. |
| Jul 30, 5:44 PM MST | HAIL 0.75 | 5 N Douglas, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 3593 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854
WUUS55 KTWC 310037
SVRTWC
AZC003-310115-
/O.NEW.KTWC.SV.W.0045.140731T0037Z-140731T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
537 PM MST WED JUL 30 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF DOUGLAS...
* UNTIL 615 PM MST
* AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DOUGLAS...AND MOVING SOUTH AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PIRTLEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3133 10984 3160 10968 3158 10932 3135 10926
3132 10930 3132 10974
TIME...MOT...LOC 0038Z 022DEG 16KT 3140 10956
$$1 follow-up statement
993
WWUS55 KTWC 310051
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
551 PM MST WED JUL 30 2014
AZC003-310115-
/O.CON.KTWC.SV.W.0045.000000T0000Z-140731T0115Z/
COCHISE AZ-
551 PM MST WED JUL 30 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...
AT 548 PM MST...TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL
AND LARGE TREE LIMBS DOWN FROM THE SEVERE THUNDERSTORM NEAR
DOUGLAS...MOVING SOUTH AT 20 MPH.
LAT...LON 3133 10984 3160 10968 3155 10935 3135 10926
3132 10930 3132 10974
TIME...MOT...LOC 0050Z 022DEG 16KT 3135 10958
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:22 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 30, 2:22 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 222 PM MST WED JUL 30 2014 .SYNOPSIS...THUNDERSTORMS WILL BE CONFINED MAINLY TO THE SOUTH AND SOUTHEAST OF TUCSON TODAY. INCREASING CHANCES OF THUNDERSTORMS WILL START ON THURSDAY FOLLOWED BY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY THROUGH SUNDAY. EXPECT HOTTER DAYTIME A MODERATION IN HIGH TEMPERATURES TO PREVAIL THIS WEEKEND. && .DISCUSSION...REMNANTS OF A THUNDERSTORM COMPLEX OVER SONORA MEXICO FROM LAST NIGHT WAS HELPING TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SANTA CRUZ AND COCHISE COUNTIES EARLY THIS AFTERNOON. THE STEERING FLOW REMAINED RATHER LIGHT SO MOST OF THE THUNDERSTORMS SHOWED VERY LITTLE MOVEMENT. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY DOWNPOURS AND SOME GUSTY WINDS. OTHERWISE...NOT EXPECTING THE SHOWER AND THUNDERSTORM ACTIVITY TO LAST VERY LONG PAST SUNSET THIS EVENING. MODELS INDICATED THAT SLIGHTLY MORE THUNDERSTORM ACTIVITY CAN BE EXPECTED TOMORROW BEFORE THE STEERING FLOW BECOMES MORE SOUTHERLY AND DEEPER MOISTURE RETURNS TO THE AREA. THIS MOISTURE AND FLOW PATTERN SHOULD BE MORE SUPPORTIVE OF THUNDERSTORM ACTIVITY WHICH WILL INCREASE ON FRIDAY... FOLLOWED BY MUCH BETTER RAIN CHANCES ON SATURDAY. THEREAFTER... MEDIUM RANGE MODELS DEPICTED A DRIER SOUTHWESTERLY FLOW DEVELOPING EARLY NEXT WEEK AS A TROUGH OF LOW PRESSURE APPROACHES THE WEST COAST. THIS SHOULD LEAD TO ANOTHER DRYING TREND BY THE MIDDLE OF NEXT WEEK. EXPECT SIMILAR HIGH TEMPERATURES THURSDAY AS TODAY...FOLLOWED BY A GRADUAL COOLING TREND FRIDAY INTO SUNDAY. A WARMING TREND WILL BE ON TAP BY THE MIDDLE OF NEXT WEEK AS A DRIER WEATHER REGIME SETS UP. && .AVIATION...VALID THRU 31/18Z. ISOLATED -TSRA/-SHRA WILL BE LIMITED TO MAINLY NEAR THE MOUNTAINS AND NEAR THE INTERNATIONAL BORDER SOUTH-TO-SOUTHEAST OF KTUS THIS EVENING. OTHERWISE...MOSTLY CLEAR SKIES WILL PREVAIL WEST OF KTUS THRU EARLY THURSDAY MORNING. FROM KTUS VICINITY EASTWARD EXPECT A FEW TO BROKEN CUMULOFORM CLOUDS AT 8-12K FT AGL THIS EVENING...AND CLOUD BASES MAINLY ABOVE 15K FT AGL AT OTHER TIMES. SURFACE WIND WILL BE MOSTLY LESS THAN 10 KTS INTO EARLY THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT THUNDERSTORMS TO BE LIMITED MOSTLY TO LOCALES SOUTH-TO-SOUTHEAST OF TUCSON THIS EVENING. THEREAFTER...SCATTERED MOSTLY AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN STARTING THURSDAY AND CONTINUE INTO THIS WEEKEND AS DEEPER MOISTURE MOVES INTO THE AREA. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR WITH OCCASIONAL GUSTS DURING THE AFTERNOON HOURS DUE TO DAYTIME HEATING. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 30, 1:41 PM MST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 141 PM MST WED JUL 30 2014 AZZ503-507-513-302130- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 141 PM MST WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA CRUZ COUNTY UNTIL 230 PM MST...AROUND SONOITA AND PATAGONIA... AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES WEST OF HUACHUCA CITY...OR 20 MILES WEST OF SIERRA VISTA. THIS STORM WAS NEARLY STATIONARY OVER STATE HIGHWAY 82 BETWEEN SONOITA AND PATAGONIA. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN SANTA CRUZ COUNTY. LAT...LON 3157 11063 3154 11082 3172 11084 3173 11068 TIME...MOT...LOC 2039Z 180DEG 0KT 3161 11062
Special weather statement, Jul 30, 2:43 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 243 PM MST WED JUL 30 2014 AZZ503-513-302230- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 243 PM MST WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA CRUZ COUNTY UNTIL 330 PM MST... AT 232 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NOGALES. THIS STORM WAS NEARLY STATIONARY WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH HEAVY DOWNPOURS. AREAS AFFECTED BY THIS STORM INCLUDE...KINO SPRINGS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3134 11096 3145 11098 3148 11071 3134 11067 TIME...MOT...LOC 2143Z 259DEG 2KT 3136 11084
Special weather statement, Jul 30, 4:44 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
444 PM MST WED JUL 30 2014
AZZ508-512-310030-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
444 PM MST WED JUL 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 530
PM MST...
AT 438 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES NORTH OF DOUGLAS...MOVING SOUTHEAST AT 5
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...RUCKER CANYON.
LAT...LON 3175 10925 3159 10927 3147 10940 3151 10958
3164 10967 3185 10955
TIME...MOT...LOC 2345Z 301DEG 6KT 3166 10948The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:55 PM MST | Flash Flood Warning | TWC | Cochise | 95 min |
| Jul 31, 1:48 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Jul 31, 1:59 PM MST | Special Weather Statement | TWC | Cochise | 61 min |
| Jul 31, 2:24 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 31, 3:16 PM MST | Special Weather Statement | TWC | 44 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.